Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Mobile, AL

May 19, 2003Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 19, 2003, 4:57 AM CDT for Baldwin County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 4:57 AM CDT (09:57 UTC)
Expired
May 19, 2003, 6:00 AM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 190957
SVRMOB
ALC003-191100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
456 AM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 600 AM CDT

* AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BATTLES WHARF...MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLES WHARF...POINT CLEAR BY 500 AM CDT
  FAIRHOPE...HOUSTONVILLE BY 505 AM CDT
  MONTROSE...DAPHNE BY 510 AM CDT
  JACKSON OAK BY 515 AM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH 
THIS STORM. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THIS 
STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER 
UNTIL THE STORM HAS PASSED.



LAT...LON 3059 8808 3042 8804 3045 8770 3067 8775

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 19, 2:45 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CDT MON MAY 19 2003

UPPER LOW AS SEEN BY SATELLITE LOOPS AND LATEST RUC DATA OVER EAST
CENTRAL MISSISSIPPI. UPPER LOW SHOULD CONTINUE TO DRIFT SOUTH TO
SOUTH SOUTHEAST TODAY AS UPPER RIDGING CONTINUES FROM TEXAS INTO THE
MIDWESTERN CORN BELT. THIS WILL KEEP FORECAST AREA IN FAVORED
QUADRANT FOR CONVECTION AND HEAVY RAINS. RAIN WILL LIKELY BE ONGOING
OVER THE FLORIDA PANHANDLE AND ADJACENT ALABAMA COUNTIES AT FORECAST
TIME...MAY NEED TO ADJUST PRELIMINARY POPS UP TO CATEGORICAL ALONG
THE COAST FROM MOBILE TO OKALOOSA COUNTY. ADDITIONAL SHOWERS AND
STORMS THIS AFTERNOON WITH HEATING...COOLER AIR ALOFT IN VICINITY OF
UPPER LOW AND SEA BREEZE CONVERGENCE. WILL EXTEND FLASH FLOOD WATCH
THROUGH TODAY FOR THE COASTAL COUNTIES. ACTIVITY SHOULD DIMINISH
TONIGHT AS EFFECT OF UPPER LOW AND LOSS OF HEATING TAKE OVER.
TUESDAY AFTERNOON SHOULD SEE SCATTERED SHOWERS AND STORMS AGAIN AS
SEA BREEZE KICKS IN AND ATMOSPHERE REMAINS SOUPY.

MARINE...ONSHORE FLOW TO CONTINUE UNTIL TUESDAY NIGHT WHEN COLD
FRONT ARRIVES. NORTHERLY WINDS SHOULD CONTINUE THROUGH THE REMAINDER
OF THE WEEK BEHIND THE FRONT.

FIRE...TOO WET AND TOO MOIST...DRIER AIR AND NORTHERLY WINDS BEHIND
THE FRONT BY MID WEEK

EXTENDED...WILL REMOVE RAIN FROM THURSDAY...SHOULD BE DEEP INTO THE
DRIER AIR MASS BEHIND THE FRONT. IF THE SURFACE LOW DEVELOPS OVER
SOUTH GEORGIA NORTH FLORIDA AS ADVERTISED BY THE GFS...IT WILL HELP
TO PUSH THE DRIER AIR IN.

11/

.PRELIMINARY TEMPS / POPS...

MOBILE     83 71 86 69 / 80 30 50 40
PENSACOLA  83 72 83 71 / 90 30 50 40
DESTIN     83 73 82 73 / 90 30 50 40
EVERGREEN  83 68 84 67 / 80 30 50 40
WAYNESBORO 82 71 83 66 / 50 30 50 40
CAMDEN     83 69 83 67 / 60 30 50 40

.MOB...
AL...FFA TODAY ALZ061>064.
FL...FFA TODAY FLZ001>006.
MS...NONE.
Hazardous weather outlook, May 18, 6:45 AM CDT, 22 hours 12 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL...UPDATED...
645 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES THROUGH
TONIGHT. A DEEP AREA OF LOW PRESSURE CONTINUES TO DRIFT SOUTHWARD
OVER MISSISSIPPI. SOUTH AND EAST OF THIS LOW SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DUE TO DRY AIR IN THE
MIDDLE LAYERS OF THE ATMOSPHERE AND GOOD SURFACE BASE INSTABILITIES
A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE.  LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

ALSO...DUE TO THE SLOW MOVEMENT WITH THESE THUNDERSTORMS LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. RAINFALL TOTALS UP TO 2 TO 4 INCHES
PER HOUR WILL BE LIKELY WITH SOME OF THESE STORMS ESPECIALLY DURING
THE MORNING HOURS. THE BEST CHANCE FOR LOCALIZED FLOODING TO OCCUR
WILL BE OVER COASTAL AREAS OF ALABAMA AND THE EXTREME WESTERN
FLORIDA PANHANDLE.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES WILL
ALSO CONTINUE TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO
FLAGS POSTED ALONG BEACHES.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY)

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF
THE REGION ON MONDAY AS A WEAKENING AREA OF LOW PRESSURE MOVES OFF
THE LOUISIANA COAST. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:29 PM CDTSpecial Marine WarningMOB31 min
May 19, 2:25 AM CDTSpecial Marine WarningMOB2 hr
May 19, 2:25 AM CDTSpecial Marine WarningMOB2 hr
May 19, 4:43 AM CDTSpecial Marine WarningMOB62 min
May 19, 5:08 AM CDTSpecial Marine WarningMOB2 hr
May 19, 5:29 AM CDTFlash Flood WarningMOBBaldwin4 hr
May 19, 5:51 AM CDTSpecial Marine WarningMOB2 hr
May 19, 5:51 AM CDTSpecial Marine WarningMOB2 hr
May 19, 6:43 AM CDTSevere Thunderstorm WarningMOBBaldwin47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.